Tennessee, 2010High Wind in Tennessee, January 24, 2010
January 24, 2010 · NWS MRX · 2 events in 2 counties and zones
A cold front with a strong wind field moved across the Tennessee River Valley. Strong southeast winds ahead of the front in combination with stable air over the higher terrain along the North Carolina border produced mountain waves and subsequent wind damage in the western foothills of the Appalachian Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with a strong wind field moved across the Tennessee River Valley. Strong southeast winds ahead of the front in combination with stable air over the higher terrain along the North Carolina border produced mountain waves and subsequent wind damage in the western foothills of the Appalachian Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 24, 12:45 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 24, 12:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 AM EST SUN JAN 24 2010
.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM CENTERED OVER
THE OZARKS...WITH ITS TRAILING COLD FRONT EXTENDING SOUTH ACROSS THE
MS RIVER VALLEY. A BROKEN LINE OF CONVECTION HAS FORMED AHEAD OF
THIS FRONT OVER WEST TN...AND WILL LIKELY AFFECT THE EAST TN TAF
SITES AROUND SUNRISE AND THEREAFTER. THE MAIN STORY DURING THE FIRST
PART OF THE TAF PERIOD THIS MORNING WILL BE THE WINDS. A VERY STRONG
850 MB JET IS PROGGED TO MOVE ACROSS THE TN RIVER VALLEY THIS
MORNING...SO WILL MENTION LOW LEVEL WIND SHEAR IN THE FIRST SIX TO
EIGHT HOURS OF THE TAFS. MAY HAVE TO EXTEND THIS LOW LEVEL WIND
SHEAR THROUGH THE LATE MORNING HOURS...BUT WILL EVALUATE THIS
POSSIBILITY LATER AS THE FRONT APPROACHES. EXPECT MVFR CONDITIONS
WITH THE MAIN BAND OF SHOWERS...AND TEMPORARY IFR CONDITIONS WITH
SCATTERED TSTORMS AT CHA AND TYS. FRONTAL PASSAGE EXPECTED DURING
THE AFTERNOON HOURS...WITH GRADUALLY IMPROVING CONDITIONS THEREAFTER
INTO THE EVENING HOURS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST
POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ SUNDAY FOR THE FOLLOWING
ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...MORGAN...
SCOTT TN...SEQUATCHIE.
VA...HIGH WIND WARNING UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
WASHINGTON.
WIND ADVISORY UNTIL 4 PM EST SUNDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WISE.
&&
DMGHazardous weather outlook, Jan 23, 5:00 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SAT JAN 23 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) SAT JAN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE
RIVER VALLEY TONIGHT...BRINGING HIGH WINDS ACROSS THE MOUNTAINS AND
THEIR ADJACENT FOOTHILLS DUE TO MOUNTAIN WAVES.
PLEASE SEE THE LATEST MEMNPWMRX PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IN ADDITION TO MOUNTAIN WAVES...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ON SUNDAY...WHICH WILL BRING THE POSSIBILITY OF DAMAGING
WINDS IN SOME OF THE VALLEY AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SUNDAY FOR WIND
REPORTS.
DMG
High Wind, Sevier/Smoky Mountains
- When
- January 24, 3:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 68 kt (78 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 78 mph wind gust was measured at the Cove Mountain wind tower.
High Wind, Northwest Greene
- When
- January 24, 5:30 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A peak wind gust of 87 mph was recorded at the Camp Creek wind tower.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, January 24 to 26, 20101 death · $175,000 · 22 events
- Blizzard in North Dakota, January 24 to 25, 2010$20 million · 36 events
- High Surf in Florida, January 24 to 25, 20101 death · 1 injured · 1 event
- Avalanche in Utah, January 24, 20101 death · 1 event
- Flash Flooding in Virginia, January 24 to 25, 2010$1.4 million · 38 events
- Flash Flooding in North Carolina, January 24 to 25, 2010$227,000 · 13 events
- Tornado and Flash Flooding in Tennessee, January 24, 2010$250,000 · EF0 · 10 events
- Flash Flooding and Flooding in South Carolina, January 24 to 25, 2010$123,000 · 55 kt wind · 12 events
- Avalanche in Colorado, January 24, 2010$200,000 · 1 event
- Flash Flooding and Damaging Winds in South Carolina, January 24 to 25, 2010$88,000 · 55 kt wind · 14 events
- Flash Flood and Flooding in Kentucky, January 24 to 25, 2010$40,000 · 18 events
- Flash Flooding and Hail in Alabama, January 24, 2010$58,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205516, 205517.